Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 336, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 20, 2001, 1:03 PM CDT for Jackson County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 1:03 PM CDT (18:03 UTC)
- Expired
- Sep 20, 2001, 1:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 1:15 PM CDT | Hail 1 | Jackson, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
021 WUUS53 KFSD 201803 SVRFSD MNC063-201830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 103 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 130 PM CDT * AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF JACKSON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSON AROUND 110 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4372 9512 4356 9513 4354 9487 4371 9487
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 10:52 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 20, 10:52 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 AM CDT THU SEP 20 2001 NEW 12Z ETA INDICATES LEFT FRONT QUAD OF JET STREAM OVER ERN PART OF FORECAST AREA...MOVES RAPIDLY SOUTH AND EAST OF FORECAST AREA THIS EVENING. WEAK CONVERGENCE NOTED AT THIS LEVEL WITH THIS SPEED MAX. NEW 12Z ETA SHOWS SIGNIFICANT INSTABILITY AND WIND SHEAR AHEAD OF THE THE FRONT OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA. WITH THUNDERSTORMS THAT MOVED ACROSS SOUTHWEST MINNESOTA THIS MORNING. EXPECT IT WILL BE HARD FOR THIS AREA TO RECOVER ENOUGH TO PRODUCE STRONG THUNDERSTORMS. LESS NUMEROUS AND STRONG ECHOES MOVED ACROSS NORTHWEST IOWA THIS MORNING...SO WITH THE INSTABILITY AND WIND SHEAR COMBINED WITH SURFACE AND 850 THETA E RIDGE MOVING ACROSS AREA THIS AFTERNOON...EXPECT TO UPDATE TO INCREASE THREAT OF THUNDERSTORMS THIS AFTERNOON. .FSD...NONE BLOOM
In the hours before
Special weather statement, Sep 20, 11:00 AM CDT, 2 hours 3 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT THU SEP 20 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT STRETCHED FROM SOUTH CENTRAL NEBRASKA TO A LOW PRESSURE AREA IN NORTHEAST NEBRASKA...THEN NORTH NEAR THE BORDER OF THE DAKOTAS AND MINNESOTA AT 11 AM. BY 7 PM THIS EVENING THE LOW AND FRONT WILL MOVE OVER CENTRAL MINNESOTA TO NORTH CENTRAL IOWA TO SOUTHEAST NEBRASKA LINE. IAZ003-013-014-021-022-031-032-210500- DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-WOODBURY-IDA- INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE...SIOUX CITY... 1100 AM CDT THU SEP 20 2001 * FORECAST THROUGH MIDNIGHT: STRONG THUNDERSTORMS MAY DEVELOP AHEAD OF THE LOW PRESSURE AREA AND FRONT THIS AFTERNOON. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE BETWEEN 1 PM TO 6 PM. SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001- 002-012-020-NEZ013-014-210500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE- MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK- MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN-LYON-OSCEOLA-BON HOMME-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH- DIXON-DAKOTA- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON... CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS... YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...LE MARS... 1100 AM CDT THU SEP 20 2001 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.